Woman laid to rest who received steroid injection - WSMV Channel 4

Woman laid to rest who received steroid injection

Posted: Updated:
CENTERVILLE, TN (WSMV) -

The number of people sickened in the nationwide fungal meningitis outbreak has reached triple digits, and Tennesseans are feeling the worst of it.

A Middle Tennessee community said goodbye Monday to a woman they say died after getting a treatment that was supposed to make her feel better.

Reba Temple, 80, recently went to a Saint Thomas Hospital clinic to receive a steroid injection for back pain. At first, she was up and about as her usual self. But after a sudden turn for the worse, she died Saturday.

State health officials have not officially classified Temple's death as part of the nationwide fungal meningitis outbreak, but at her funeral were questions amidst the tears.

A beautiful woman, always dressed to the nines, Temple spent her life helping others.

But getting older meant certain aches and pains, so Temple received an injection to ease her ailments. She seemed fine at first, and then days later she died.

"Even when she was administered the shot, it was encouraging for her. She thought it was going to make her better, but then it didn't," said friend Shane Willis.

Those shots have been the subject of concern over the past several days. Steroid medication from a specialty pharmacy in Massachusetts has been linked to eight deaths, including at least four in Tennessee.

"She kept saying she was going to get better. I'm so sorry she didn't," said friend Tammy Willis.

Loved ones gathered at Centerville Church of Christ to remember the woman they adored, as her casket was adorned with a spray of flowers draped on top.

Friends said her husband, Jack Temple, died in 2007, and his widow worked for many years at the Hickman County Health Department.

Those who know her said it is ironic and sad that the woman who worked so many years to fight disease likely died from an ailment that many believe could have been prevented.

"It shocked a lot of folks when they found out she had passed away, because it happened so quickly," Shane Willis said.

The Massachusetts pharmacy that distributed a steroid linked to an outbreak of fungal meningitis has issued a voluntary recall of all of its products.

The New England Compounding Center announced the recall on Saturday.

The company said in a news release that the move was taken out of an abundance of caution because of the risk of contamination. It said there is no indication that any other products have been contaminated.

The Food and Drug Administration had previously told health professionals not to use any products distributed by the center.

In all, 23 states received one of the three lots of voluntarily recalled injections. To see a list of all clinics which received shipments, visit http://www.cdc.gov/hai/outbreaks/meningitis-facilities-map.html.

Copyright WSMV 2012 (Meredith Corporation). All rights reserved.

More News

SIDEBAR: Bacterial Meningitis Outbreak

Updated:

Students affected by meningitis at Franklin schoolMt. Juliet student dies from form of bacterial meningitisMTSU fraternity holds benefit for meningitis victim More>>

Powered by WorldNow
WSMV
Powered by WorldNow CNN
All content © 2014, WSMV; Nashville, TN. (A Meredith Corporation Station) and WorldNow. All Rights Reserved.
For more information on this site, please read our Privacy Policy and Terms of Service.